Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2020, 12:04 AM CDT for 4 counties in Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 12:04 AM CDT (05:04 UTC)
- Expired
- Jul 9, 2020, 1:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 12:40 AM CDT | TSTM WND GST 65 | 6 N Glasco, KS | ESTIMATED WIND SPEEDS AT LEAST 65 MPH. ALSO HAD TREE DAMAGE BUT THE EXTENT OF THE DAMAGE WAS UNKNOWN. |
| Jul 9, 12:45 AM CDT | TSTM WND DMG | Concordia, KS | LARGE TREE LIMB DOWN, SHARED VIA FACEBOOK. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
220
WUUS53 KTOP 090504
SVRTOP
KSC027-029-157-201-090600-
/O.NEW.KTOP.SV.W.0129.200709T0504Z-200709T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1204 AM CDT Thu Jul 9 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Republic County in north central Kansas...
Western Washington County in north central Kansas...
Northwestern Clay County in north central Kansas...
Cloud County in north central Kansas...
* Until 100 AM CDT.
* At 1204 AM CDT, severe thunderstorms were located along a line
extending from near Ruskin to 4 miles south of Republic to near
Randall, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Concordia, Belleville, Clyde, Clifton, Miltonvale, Glasco, Cuba,
Morrowville, Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora
and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9708 3956 9713 3931 9739 3931 9759
3938 9793 3944 9793 3956 9772 4000 9762
TIME...MOT...LOC 0504Z 299DEG 47KT 4014 9783 3987 9785 3962 9806
HAIL...0.75IN
WIND...70MPH
$$
Teefey1 follow-up statement
242
WWUS53 KTOP 090523
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1223 AM CDT Thu Jul 9 2020
KSC027-029-157-201-090600-
/O.CON.KTOP.SV.W.0129.000000T0000Z-200709T0600Z/
Republic-Washington-Clay-Cloud-
1223 AM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN REPUBLIC...WESTERN WASHINGTON...NORTHWESTERN CLAY AND
CLOUD COUNTIES...
At 1222 AM CDT, severe thunderstorms were located along a line
extending from near Chester to 4 miles south of Belleville to 6 miles
southeast of Jamestown, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Concordia, Belleville, Clyde, Clifton, Miltonvale, Glasco, Cuba,
Morrowville, Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora
and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9708 3956 9713 3931 9739 3931 9759
3938 9793 3944 9793 3956 9772 4000 9762
TIME...MOT...LOC 0522Z 309DEG 39KT 4003 9757 3977 9761 3952 9782
HAIL...0.75IN
WIND...70MPH
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:15 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 8, 11:15 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1115 PM CDT Wed Jul 8 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 251 PM CDT Wed Jul 8 2020 Focus is on evolution of convection across Nebraska and progression southeast into KS overnight. Water vapor showed main upper wave across MT with weaker subtle waves across south central NE and northeast OK. Westerly 500mb flow is finally beginning to re-establish itself across the region however you have to go up to MT/WY and the Dakotas to see flow AOA 30kts at 500mb. At the sfc...cold front was draped from eastern SD through western NE into northeast CO. For tonight...expect t-storms to develop in the vicinity of the front across central NE after 00z and given weak mid lvl flow storms should congeal into a cluster and form a cold pool rather quickly. After 00z 850mb LLJ of 30-40kts will nose up toward the NE/KS state line and should support any ongoing convection diving southeast into KS. All CAM models suggest a complex sweeping southeast through the CWA after midnight with damaging winds being the primary hazard overnight along with 1-2 inches of rain especially along the western flank of the complex where some backbuilding/training may take place. The evolution of the cold pool and resulting placement of the outflow boundary will determine where the better chcs for any severe risk develops later tomorrow. At this point it appears that the better chcs will be across southern KS closer to OK while our area may see some lingering elevated convection through midday. .LONG TERM...(Thursday night through Wednesday) Issued at 251 PM CDT Wed Jul 8 2020 The region will remain in northwest flow aloft however weak ridging from the sfc to 805mb will attempt to nose into the area tomorrow night. This would keep any organized LLJ focused southeast of the area. Upslope flow should allow another cluster of storms to form across northeast CO/southwest NE however confidence in how far east this cluster can get without better 850mb flow remains in question. At this point have left in slight chcs after 6z but this scenario is something that will need to be watched. The risk for storms will persist through Friday night into Saturday as the area remains on the periphery of the cap and overnight clusters of storms attempt to dive south southeast. It appears that sfc ridging and a sharpening upper trough to our east may finally put an end to the storm chcs by Saturday night and Sunday. Thereafter it looks to turn hotter and mainly dry with very warm mid level temps forecast by mid week which may keep conds dry despite a frontal boundary forecast to sag south into the area by mid week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1109 PM CDT Wed Jul 8 2020 Severe thunderstorms have developed late this evening in NE and are moving toward northeastern KS. I slowed down timing of storm arrival slightly in updated TAFs, but generally expecting strong to severe storms containing heavy rain, damaging wind gusts and reduced visibilities to arrive at KMHK a little after 07Z and closer to 09Z at KTOP/KFOE. Rain will linger for a few hours and should clear terminals by late Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Teefey
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 329 PM CDT Wed Jul 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-092030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A complex of thunderstorms will move southeast across the area late tonight. Damaging winds and heavy rains will the primary hazard with the storms overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible late Thursday night and again Friday night into midday Saturday across the area. Some of those storms may also be severe but confidence in timing and location remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Spotters are encouraged to report wind estimates or wind measurements including any damage to NWS Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 67 min |
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 60 min |
| Jul 9, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Nemaha, Ottawa and 3 more | 53 min |
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 55 min |
| Jul 9, 1:53 AM CDT | Flash Flood Warning | TOP | Cloud | 4 hr |
| Jul 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 3 more | 66 min |
| Jul 9, 2:25 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Jul 9, 2:30 AM CDT | Special Weather Statement | TOP | Morris, Osage | 45 min |
| Jul 9, 2:47 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Jul 9, 2:56 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 64 min |
| Jul 9, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 60 min |
| Jul 9, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 56 min |
| Jul 9, 3:42 AM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Jul 9, 4:13 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.